Join 3,433 readers in helping fund MetaFilter (Hide)

Tags:

an impossible choice between my skin and my guts
April 22, 2008 8:11 AM   Subscribe

An embarrassing question regarding zinc and digestion.

I've recently started to take zinc supplements to clear up my skin. It's been working beautifully, I haven't had a new zit in two weeks. The trouble is, the zinc upsets my stomach, loosens my bowel movements and has caused me some distressingly moist farts.
I've tried taking the zinc with my biggest meal of the day and also at bedtime. Because of a potential medication interaction, I can't take the zinc in the morning. I've tried it with fibrous food and fatty food, with a big glass of water and big glass of milk. Can anyone advise on how to get my gut back in balance? I really like what zinc is doing for my skin, but don't know how long I can put up with the side effects.
posted by Sara Anne to Health & Fitness (9 answers total) 1 user marked this as a favorite
 
Give more information about the supplement. How much zinc? What form? What else is in there? What brand? Certified?
posted by tiburon at 9:06 AM on April 22, 2008


Perhaps you could look at replacing the supplement with a natural source of Zinc?
posted by le morte de bea arthur at 9:21 AM on April 22, 2008


IANA Doctor, Nutritionist, etc. But maybe it might help to break up the dosage so you take less, but more frequently (i.e. instead of one 15mg capsule, take a 5mg with breakfast, lunch & dinner).

Suggested dosage seems to be around 15mg; 25mg max.

More info here, here, here.
posted by ObscureReferenceMan at 9:38 AM on April 22, 2008


You may want to try taking another form of zinc. For instance, if you're taking Zinc Picolinate or Zinc Citrate try taking Zinc in the form of l-methionine (for instance this, which is what I take), or vice-versa. Not an expert of anything, just an idea...
posted by jluce50 at 10:02 AM on April 22, 2008


I am taking a multi vitamin which contains 15 mg of zinc in the form of zinc citrate, and a combination calcium, vitamin D, magnesium and zinc supplement which includes 10 mg in the form of zinc oxide.
posted by Sara Anne at 10:07 AM on April 22, 2008


Calcium Citrate should firm things up. Try 1000 mg to 1500 mg a day.
posted by SoulOnIce at 10:08 AM on April 22, 2008


Also, looking at the references linked by ObscureReferenceMan, I can assert that my diet is not lacking in natural sources of zinc, but I definitely have seen an improvement in my skin since I started taking supplements.
posted by Sara Anne at 10:13 AM on April 22, 2008


Magnesium can contribute to this problem. How much is in your supplement?
posted by mmf at 2:15 PM on April 22, 2008


Magnesium can contribute to this problem. How much is in your supplement?
posted by mmf at 2:15 PM on April 22 [+] [!]


I second this. I had exactly the symptoms you described when I tried to take magnesium supplements. There's a reason why milk of magnesia cures constipation. Can you try something that only contains zinc?
posted by Violet Hour at 4:32 PM on April 22, 2008


« Older Looking for recommendations on...   |  I need to automate a program d... Newer »
This thread is closed to new comments.